Substitution invariant sturmian bisequences
Journal de théorie des nombres de Bordeaux, Volume 11 (1999) no. 1, p. 201-210

We prove that a Sturmian bisequence, with slope α and intercept ρ, is fixed by some non-trivial substitution if and only if α is a Sturm number and ρ belongs to (α). We also detail a complementary system of integers connected with Beatty bisequences.

Les suites sturmiennes indexées sur , de pente α et d’intercept ρ, sont laissées fixes par une substitution non triviale si et seulement si α est un nombre de Sturm et ρ appartient à (α). On remarque aussi que les suites de Beatty permettent de définir des partitions de l’ensemble des entiers relatifs.

@article{JTNB_1999__11_1_201_0,
     author = {Parvaix, Bruno},
     title = {Substitution invariant sturmian bisequences},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux I},
     volume = {11},
     number = {1},
     year = {1999},
     pages = {201-210},
     zbl = {0978.11005},
     mrnumber = {1730440},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_1999__11_1_201_0}
}
Parvaix, Bruno. Substitution invariant sturmian bisequences. Journal de théorie des nombres de Bordeaux, Volume 11 (1999) no. 1, pp. 201-210. http://www.numdam.org/item/JTNB_1999__11_1_201_0/

[1] T. Bang, On the sequence [nα], Math. Scand. 5 (1957), 69-76. | Zbl 0084.04401

[2] S. Beatty, Problem 3173, Amer. Math. Monthly 33 (1926) 159. Solutions, ibid., 34 (1927) 159. | JFM 53.0198.06

[3] J. Berstel, Recent results on Sturmian words, in: J. Dassow (Ed.), Proc. DLT'95, World Scientific, Singapore (1996). | MR 1466181 | Zbl 1096.68689

[4] J. Berstel and P. Séébold, A characterization of Sturmian morphisms, Lect. Notes Comp. Sci. 711 (1993), 281-290. | MR 1265070 | Zbl 0925.11026

[5] J. Berstel et P. Séébold, Morphismes de Sturm, Bull. Belg. Math. Soc. 1 (1994), 175-189. | MR 1318967 | Zbl 0803.68095

[6] J.M. Borwein and P.B. Borwein, On the generating function of the integer part [nα + γ], J. Number Theory 43 (1993), 293-318. | Zbl 0778.11039

[7] D. Bowman, Approximation of [nα + s and the zero of {nα + s}, J. Number Theory 50 (1995), 128-144. | Zbl 0823.11037

[8] T.C. Brown, Descriptions of the characteristic sequence of an irrational, Canad. Math. Bull. 36 (1993), 15-21. | MR 1205889 | Zbl 0804.11021

[9] I.G. Connell, Some properties of Beatty sequences I, Canad. Math. Bull. 2 (1959), 190-197. | MR 109093 | Zbl 0092.27801

[10] I.G. Connell, Some properties of Beatty sequences II, Canad. Math. Bull. 3 (1960), 17-22. | MR 110683 | Zbl 0090.03203

[11] E. Coven and G.A. Hedlund, Sequences with minimal block growth, Math. Systems Theory 7 (1973), 138-153. | MR 322838 | Zbl 0256.54028

[12] D. Crisp, W. Moran, A. Pollington and P. Shiue, Substitution invariant cutting sequences, J. Théorie des Nombres de Bordeaux 5 (1993), 123-137. | Numdam | MR 1251232 | Zbl 0786.11041

[13] A.S. Fraenkel, Complementary systems of integers, Amer. Math. Monthly 84 (1977), 114-115. | MR 429815 | Zbl 0359.10048

[14] A.S. Fraenkel, J. Levitt and M. Shimshoni, Characterization of the set of values f(n) = [nα], Discrete Math. 2 (1972), 335-345. | Zbl 0246.10005

[15] A.S. Fraenkel, M. Mushkin and U. Tassa, Determination of nθby its sequence of differences, Canad. Math. Bull. 21 (1978), 441-446. | Zbl 0401.10018

[16] A.S. Fraenkel and R. Holzman, Gap problems for integer part and fractional part sequences, J. Number Theory 50 (1995), 66-86. | MR 1310736 | Zbl 0822.11021

[17] R.L. Graham, Covering the positive integers by disjoint sets of the form {nα + β]: n = 1, 2, ... }, J. Comb. Theor. Ser. A 15 (1973), 354-358. | Zbl 0279.10042

[18] S. Ito, On a dynamical system related to sequences nx + y - L(n - 1)x + y], Dynamical Systems and Related Topics, Nagoya (1990), 192-197. | MR 1164888

[19] S. Ito and S. Yasutomi, On continued fractions, substitutions and characteristic sequences, Japan. J. Math. 16 (1990), 287-306. | MR 1091163 | Zbl 0721.11009

[20] T. Komatsu, On the characteristic word of the inhomogeneous Beatty sequence, Bull. Aust. Math. Soc. 51 (1995), 337-351. | MR 1322798 | Zbl 0829.11012

[21] T. Komatsu, The fractional part of nθ + ϕ and Beatty sequences, J. Théorie des Nombres de Bordeaux 7 (1995), 387-406. | Numdam | Zbl 0849.11027

[22] T. Komatsu, A certain power series associated with a Beatty sequence, Acta Arith. LXXVI (1996),109-129. | MR 1393509 | Zbl 0858.11013

[23] T. Komatsu and A. J. Van Der Poorten, Substitution invariant Beatty sequences, Japan. J. Math. 22 (1996), 349-354. | MR 1432380 | Zbl 0868.11015

[24] F. Mignosi et P. Séébold, Morphismes sturmiens et règles de Rauzy, J. Théorie des Nombres de Bordeaux 5 (1993), 221-233. | Numdam | MR 1265903 | Zbl 0797.11029

[25] M. Morse and G.A. Hedlund, Symbolic Dynamics, Amer. J. Math. 60 (1938), 815-866. | JFM 64.0798.04 | MR 1507944 | Zbl 0019.33502

[26] M. Morse and G.A. Hedlund, Symbolic Dynamics II. Sturmian trajectories, Amer. J. Math. 62 (1940), 1-42. | JFM 66.0188.03 | MR 745 | Zbl 0022.34003

[27] B. Parvaix, Propriétés d'invariance des mots sturmiens, J. Théorie des Nombres de Bordeaux 9 (1997), 351-369. | Numdam | MR 1617403 | Zbl 0904.11008

[28] J. Rosenblatt, The sequence of greatest integers of an arithmetic progression, J. Lond. Math. Soc. 17 (1978), 213-218. | MR 480409 | Zbl 0383.10036

[29] K.B. Stolarsky, Beatty sequences, continued fractions and certain shift operators, Canad. Math. Bull. 19 (1976), 473-482. | MR 444558 | Zbl 0359.10028

[30] R. Tijdeman, On disjoint pairs of Sturmian bisequences, Mathematical Institute, Leiden University, Report W96-02 (1996).

[31] R. Tijdeman, On complementary triples of Sturmian bisequences, Indag. Math. 7 (1996), 419-424. | MR 1621393 | Zbl 0862.68085